2020–2021 BCSC Basic and Clinical Science Course™
12 Retina and Vitreous
Part II: Disorders of the Retina and Vitreous
Chapter 15: Systemic Drug-Induced Retinal Toxicity
Drugs Causing Ganglion Cell and Optic Nerve Toxicity
Quinine is used as a muscle relaxant for leg cramps and as an antimalarial. It has a narrow therapeutic index that is safe at doses under 2 g, but it causes morbidity at doses greater than 4 g and mortality at doses greater than 8 g. At toxic levels, acute severe vision loss may occur as a result of retinal ganglion cell toxicity, mimicking a central retinal artery occlusion. A cherry-red spot may be observed, and SD-OCT imaging may demonstrate ganglion cell layer thickening and hyperreflectivity. Diffuse inner-retinal atrophy will ensue, accompanied by retinal vascular attenuation and optic atrophy. Full-field ERG testing will show a negative waveform signal, similar to that observed with a central retinal artery occlusion (Fig 15-5). Blindness caused by quinine toxicity is permanent.
Methanol toxicity causes acute blindness. Posterior segment manifestations include acute transient optic nerve head and macular edema. In histologic studies of acute methanol toxicity, the retina, RPE, and optic nerve demonstrate vacuolization, a sign of cell death. Eventually, optic atrophy and occasionally retinal vascular attenuation caused by diffuse ganglion cell loss may develop. Full-field ERG testing shows an electronegative waveform. The most commonly reported sequela of methanol toxicity is optic atrophy.
Narkewicz MR, Rosenthal P, Schwarz KB, et al; PEDS-C Study Group. Ophthalmologic complications in children with chronic hepatitis C treated with pegylated interferon. J Pediatr Gastroenterol Nutr. 2010;51(2):183–186.
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.